Virginia, 2002Damaging Wind in Virginia, July 27, 2002
July 27, 2002 · NWS AKQ · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 27, 2:00 PM EST, 1 hour earlier.
Area forecast discussion, Jul 27, 2:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
300 PM EDT SAT JUL 27 2002
...INCREASING HEAT AND HUMIDITY SUNDAY THROUGH TUESDAY...
SOUTH WINDS WILL TURN TO SOUTHWEST OVERNIGHT AND SUNDAY WHICH WILL
HELP PUMP IN HEAT FROM THE MID-WEST. TEMPS EXPECTED TO INCREASE
SUNDAY TO LOW 90S DELMARVA TO UPPER 90S INTERIOR VIRGINIA WITH A FEW
100 READINGS AROUND...ESPECIALLY HOT SPOTS LIKE PTB/RIC/FMX. THE DPS
WILL RISE ALSO TO MID 70S. THE RESULTANT HEAT INDICES WILL REACH
NEAR 105 MOST AREAS AWAY FROM THE COAST. WILL CONTIUE WITH SPS FOR
HIGH HEAT/HUMIDITY AND ALLOW MID SHIFT TO VIEW ONE MORE RUN TO
DECIDE ON EXCESSIVE HEAT ADVISORY OR WARNING SUN THRU TUE. A SHORT
WAVE WILL MOVE ESE ACROSS VIRGINIA TONIGHT WHICH WILL TRIGGER
SCATTERED TSTMS WITH HEAVY RAIN FOR CWA. SHOULD LAST TILL MIDNIGHT
SE VA AND NE NC ZONES...ENDING EARLIER OVER DELMARVA TO RIC AND WEST
OF I-95. DRY SUNDAY AND MONDAY...THEN RETURNING SLIGHT CHCS FOR
TSTMS BEGINNING AGAIN ON TUE...WITH APPROACH OF ANOTHER SHORT WAVE.
FYI...
RCRD HI TEMPS SUN (7/28) AND MON (7/29)
7/28 7/29
RIC 102 1952 101 1993
ORF 97 1955 103 1993
SBY 100 1940 97 1954
ECG 100 1952 99 1993
CWF...NO FLAGS...S WINDS BECOMING SW TONIGHT AND SUNDAY...THEN W.
FCSTID =
SBY 74 92 75 94 / 40 10 10 20
OXB 76 86 75 88 / 40 10 10 20
ECG 75 92 76 94 / 40 10 10 20
ORF 75 94 77 96 / 40 10 10 20
PHF 75 94 77 96 / 40 10 10 20
AKQ 73 95 75 97 / 40 10 10 20
RIC 72 97 75 99 / 40 10 10 20
FVX 72 97 75 99 / 40 10 10 20
.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.
HOULEIn the hours before
Special weather statement, Jul 27, 2:15 PM EST, 45 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-280900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT SAT JUL 27 2002
...INCREASE IN HEAT AND HUMIDITY FOR NEXT FEW DAYS...
A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE MID ATLANTIC REGION
TONIGHT...THEN REMAIN OVER THE AREA SUNDAY THROUGH EARLY IN THE
UPCOMING WEEK. WINDS WILL TURN FROM THE SOUTH TO WEST
SOUTHWEST...RESULTING IN INCREASING LEVELS OF HEAT. HIGH
TEMPERATURES WILL REACH THE MID AND UPPER 90S...MAINLY AWAY FROM THE
COAST. THE HIGHER TEMPERATURES...COMBINED WITH INCREASING
HUMIDITY...MAY YIELD INLAND HEAT INDICES BOTH SUNDAY AND MONDAY
AFTERNOON AROUND 105 DEGREES...AND POSSIBLY AS HIGH AS 110 DEGREES
IN A FEW LOCATIONS.
A HEAT ADVISORY OR EXCESSIVE HEAT WARNING MAY BE REQUIRED SUNDAY AND
MONDAY.
YOUNG CHILDREN...THE ELDERLY AND PEOPLE WITH CRONIC RESPIRATORY
PROBLEMS ARE AT GREATER RISK TO THE HEAT. HEAT EXHAUSTION, CRAMPS,
OR IN EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE
TO THESE CONDITIONS. FRIENDS, RELATIVES, OR NEIGHBORS SHOULD CHECK
ON PEOPLE WHO MAY BE AT RISK.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES.
22
Thunderstorm Wind, Chesterfield
- When
- July 27, 3:00 PM EST
- Where
- Chesterfield County, 3 mi E of Midlothian
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.500, -77.600
Couple trees down. Sheet metal roof of auto body shop partially torn off.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Michigan, July 27 to 28, 20022 injured · $620,000 · F1 · 5 events
- Flash Flooding and Damaging Winds in Texas, July 27, 2002$860,000 · 80 kt wind · 9 events
- Hail and Damaging Winds in Minnesota, July 27, 2002$250,000 · 1 in hail · 31 events
- Tornado in Florida, July 27, 2002$100,000 · F1 · 1 event
- Tornado and Damaging Wind in Pennsylvania, July 27, 2002$80,000 · F0 · 2 events
- Flash Flooding and Flooding in Ohio, July 27, 2002$38,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Ohio, July 27, 2002$27,000 · 0.75 in hail · 4 events
- Flash Flood in West Virginia, July 27, 2002$25,000 · 1 event
- Flash Flood in Pennsylvania, July 27, 2002$25,000 · 1 event
- Damaging Winds in Iowa, July 27, 2002$20,000 · 56 kt wind · 3 events
- Hail and Damaging Wind in Kansas, July 27, 20021 injured · $12,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Montana, July 27, 20021.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309761.